Minnesota, 2022

Winter Storm and Winter Weather in Minnesota, November 29, 2022

November 29, 2022 · NWS FSD · 8 events in 8 counties and zones

A strong mid-level frontogenetic zone drifted eastward with an upper-level trough and produced a band of snowfall with as much as 2 to 6 inches of accumulation across southwest Minnesota.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong mid-level frontogenetic zone drifted eastward with an upper-level trough and produced a band of snowfall with as much as 2 to 6 inches of accumulation across southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 28, 10:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Nov 28, 10:56 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1056 PM CST Mon Nov 28 2022

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 352 PM CST Mon Nov 28 2022

KEY MESSAGES

1) Accumulating snow expected Monday night into Tuesday, focused
from Northeast Nebraska into Southeast South Dakota, Northwest Iowa,
and into South-Central Minnesota.

2) Far Southeast South Dakota, Northeast Nebraska, Northwest
Iowa, and south-central Minnesota also have moderate probabilities
(60-70%) for getting light icing, a glaze up to 0.1" during the
morning hours.

3) Well below normal temperatures for Wednesday with wind chill
values below zero throughout the overnight and morning hours.

Upper level cirrus have been moving in ahead of our incoming wave,
with surface temperatures moderating behind the boundary that moved
through earlier back up into the lower to mid 40s. Out ahead of the
boundary that will be slow to move off to our southeast, winds have
remained on the breezy side but they will be decreasing as the front
moves out of the area.

For the evening hours, we've got a pair of surface lows at the
surface (one to the north and the other to the southwest), with the
southern one strengthening heading into the overnight hours. This
will bring cooler air into the region, leading to overnight lows in
the teens in central SD warming up into the upper 20s for areas
across NW Iowa. The main thing to watch for overnight will be what
we are beginning to observe in southwest South Dakota, which is a
frontogenesis band currently between the 700-500mb layer which will
be moving into the region during the overnight hours. As the
southern surface low moves eastwards, this will shift the
frontogenesis band along with it to be oriented from north-central
Nebraska towards Madison, SD and further towards Marshall, MN prior
to daybreak.

This band will be decreasing in intensity during the early morning
hours as frontogenesis lowers into the 800-700 mb layer, with this
band occurring further south more along a line from Yankton, SD to
Sioux Falls, SD to Windom, MN. This will be the narrow band of
moderate snowfall to watch as snowfall rates will be in the 0.5-1.0"
per hour range, and while models have been more consistent with the
placement of this band, a slight shift northwards cannot be ruled
out. Further south of this band, moderate probabilities (60-70%) for
getting light icing will be occurring during the morning hours.
Inconveniently, this will be occurring during the morning rush hour,
so be sure to leave yourself plenty of time to get to work/school
and drive to conditions as the roads will be slick!

For the rest of the morning hours, the surface low will be moving to
end up off to our southeast by noon, which will be dragging the
snowband southwards while also pivoting the orientation to be from
Sioux City, IA and up towards Jackson, MN. Surface winds will also
be increasing during this time due to the strengthening surface
pressure gradient, with gusts ranging from 20-30 mph across the
region. Given the moderate snowfall rates and chances for light
icing continuing south of the band, poor travel conditions are
expected as this is when the majority of the snowfall is expected.
Again, while the location of this band can still shift, highest
snowfall totals are expected from Yankton, SD to just south of Sioux
Falls, SD to Jackson, MN, where 2 to 5 inches of snowfall will fall.

During the afternoon hours, the jet max will be swinging around the
trough axis which will begin to accelerate the surface and upper
level low off to our east. This will begin to weaken the frontogenesis
band as it continues to shift eastwards, lowering snowfall rates
throughout the afternoon hours with vast majority of the snowfall
exiting off to our east by 6pm. Given the recent snowfall and breezy
winds, patchy blowing and drifting snow will be possible into the
evening hours.

.LONG TERM...(Wednesday through Monday)
Issued at 352 PM CST Mon Nov 28 2022

In the wake of our exiting trough, northwesterly flow will be
advecting cooler air into the region, with Wednesday morning
temperatures likely in the lower teens. NAEFs and ECMWF ESAT's both
indicate 850mb temperatures below the bottom 10th percentile, just
for some perspective that this is abnormally cold for this time of
the year. As the SPG remains heightened, sub-zero wind chills will
also be occurring so be sure to bundle up prior to walking out the
door Wednesday morning. Under weak ridging aloft, surface winds do
finally weaken, though without any warm air advection we will be
stuck with the below normal temperatures, leading to afternoon highs
in the 20s.

We transition towards southwesterly flow aloft on Thursday, with a
weak surface low developing off to our west providing us with
southerly return flow. This will warm us back up into the 30s and
40s on Thursday, with these temperatures sticking around through
Friday though that could change depending on the timing of a cold
front that is expected to move through either during the morning or
evening hours. While some of the deterministic models do produce
some precipitation along the front, ensembles show rather low
probabilities (10-20%) for a trace, so have kept the forecast dry
for the time being.

Zonal flow returns for the weekend, with Saturday's temperatures
looking to remain cooler in the 20s though Sunday will likely be
warmer in the 30s and 40s as southerly return flow sets up across
the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1055 PM CST Mon Nov 28 2022

A snowband has started to develop west of the Missouri River.
This band is expected to expand to the northeast early in the TAF
period. Hi-res guidance and soundings still vary on snow falling
at KHON so have continued with the TEMPO group for -SN as of now.
Overall light snow coverage will expand across the area during the
overnight hours, mainly across parts of southeastern South Dakota
and southwest Minnesota. Northwest winds will increase in
strength through the overnight hours and will accompany the
falling snow. Gusts in the teens are expected during the overnight
hours before further strengthening to 20-30 knots during the
morning hours.

Mixed precipitation is still expected tomorrow morning but latest
guidance has pushed it further into northwest Iowa and transitions
any light freezing drizzle more quickly to light snow. Still think
light freezing drizzle will be felt at KSUX and thus have left mixed
precipitation in the TAF. Any mixed precipitation will transition to
light snow no later than mid morning. With confidence increasing
where the heaviest snow will fall, have added TEMPO groups to KFSD
and KSUX to highlight heavier snow where visibilities below 1 mile
and ceilings near IFR status should occur.

The snow will end by early afternoon, improving visibilities and
lifting cloud bases out of MVFR status. However, gusty northwest
winds will continue through the rest of the afternoon and evening as
winds at the top of the mixed layer remain strong. As such, gusts
between 20-30 knots (isolated higher gusts possible) will remain for
the rest of the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 3 AM to 6 PM CST Tuesday for SDZ062-
     066>071.

MN...Winter Weather Advisory from 3 AM to 6 PM CST Tuesday for MNZ080-
     081-089-090-097-098.

IA...Winter Weather Advisory from 3 AM to 6 PM CST Tuesday for
     IAZ001>003-012>014-020>022-031-032.

NE...Winter Weather Advisory from 3 AM to 6 PM CST Tuesday for NEZ013-
     014.

&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...Meyers
Hazardous weather outlook, Nov 28, 6:14 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
614 PM CST Mon Nov 28 2022

SDZ038-039-052-053-057-058-300015-
Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora-
614 PM CST Mon Nov 28 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...Tonight.

Light snow may develop across the area late tonight, though little
accumulation is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The threat of light snow will continue on Tuesday morning, though
any accumulation will generally be less than half an inch.

Much colder temperatures will follow this system, with below zero
wind chills possible for Tuesday night and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-SDZ040-050-054>056-059>061-063>065-300015-
Lincoln-Lyon-Brookings-Gregory-Miner-Lake-Moody-Davison-Hanson-
McCook-Charles Mix-Douglas-Hutchinson-
614 PM CST Mon Nov 28 2022

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Light snow is expected to develop across the area late tonight, with
accumulation of less than an inch expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow will continue on Tuesday morning with 1 to 2 inches of
accumulation possible. Increasing northerly winds will result in
patchy blowing snow which will reduce visibility.

Much colder temperatures will follow this system, with below zero
wind chills possible for Tuesday night and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-NEZ013-SDZ062-
066>071-300015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Minnehaha-Turner-Lincoln-
Bon Homme-Yankton-Union-
614 PM CST Mon Nov 28 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Light snow is expected to develop over portions of the area late
tonight, with any accumulation less than half an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow will continue on Tuesday with 2 to 5 inches of
accumulation possible. Increasing northerly winds will result in
patchy blowing snow which will reduce visibility.

Much colder temperatures will follow this system, with below zero
wind chills possible for Tuesday night and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ021-022-031-032-NEZ014-300015-
Cherokee-Buena Vista-Woodbury-Ida-Dakota-
614 PM CST Mon Nov 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A mixture of rain, snow, and freezing drizzle will develop early
Tuesday morning, before changing to all snow by late morning and
continuing through the day. A light glaze of ice will be possible,
along with 1 to 2 inches of snow accumulation. Increasing northerly
winds will result in patchy blowing snow which will reduce
visibility.

Much colder temperatures will follow this system, with below zero
wind chills possible for Tuesday night and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Lincoln

When
November 29, 1:00 AM CST to 8:00 AM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snowfall totaled 4.0 inches at Lake Benton.

Winter Weather, Pipestone

When
November 29, 1:30 AM CST to 9:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snowfall totaled 3.5 inches at Edgerton and 3.0 inches at Pipestone.

Winter Weather, Lyon

When
November 29, 1:30 AM CST to 10:00 AM CST
Where
Lyon forecast zone
Reported by
Public
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snowfall totaled 3.2 inches 9 miles north of Tracy and 2.0 inches at Marshall.

Winter Weather, Rock

When
November 29, 2:00 AM CST to 9:30 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snowfall totaled 2.0 inches at Hills and Luverne.

Winter Weather, Murray

When
November 29, 2:00 AM CST to 10:00 AM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snowfall totaled 4.0 inches at Lake Wilson.

Winter Weather, Cottonwood

When
November 29, 3:00 AM CST to 1:30 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snowfall totaled 4.3 inches at Windom.

Winter Weather, Nobles

When
November 29, 3:30 AM CST to 1:00 PM CST
Where
Nobles forecast zone
Reported by
CoCoRaHS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snowfall totaled 4.2 inches at Worthington.

Winter Storm, Jackson

When
November 29, 5:00 AM CST to 2:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snowfall totaled 6.7 inches 2 miles northeast of Lakefield.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064730, 1064722, 1064731, 1064723, 1064724, 1064727, 1064728, 1064729.